Hail, Hockley
- When
- June 13, 5:40 PM CST
- Where
- Hockley County, 0.9 mi NE of Sundown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.460, -102.490
No damage was noted.
A large squall line exited eastern New Mexico early this evening and produced a few instances of severe wind gusts and one report of quarter size hail. For the first time in three weeks, widespread heavy rain fell over the entire South Plains and Rolling Plains after a very dry start to the month of June.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A large squall line exited eastern New Mexico early this evening and produced a few instances of severe wind gusts and one report of quarter size hail. For the first time in three weeks, widespread heavy rain fell over the entire South Plains and Rolling Plains after a very dry start to the month of June. Minor flooding of poor drainage areas was common on the Caprock following rainfall of one to three inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 5:14 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 614 PM CDT SAT JUN 13 2015 .AVIATION... TS COMPLEX TO MOVE ACROSS THE SOUTH PLAINS AREA EARLY TO MID EVENING AND WILL AFFECT ALL THREE TERMINALS. AFTERWARDS WILL AGAIN HAVE ISSUES WITH LOW CLOUDS WITH SAME UNCERTAINTY AND INCONSISTENT NATURE TO THEIR HEIGHTS THRU THE NIGHT. && .PREV DISCUSSION... /ISSUED 111 PM CDT SAT JUN 13 2015/ UPDATE... STORMS CONTINUE TO MAINTAIN THEMSELVES ALONG AND NORTHEAST OF A VIGO PARK TO GUTHRIE LINE EARLY THIS AFTERNOON IN VICINITY OF A 925-850 MB FRONT AND UPPER VORTICITY MAX. SHOULD SEE ISOLATED TO SCATTERED STORMS HOLD TOGETHER FOR THE MOST PART THROUGH MID AFTERNOON AS THEY MOVE INTO A MOIST AIRMASS WITH DEWPOINTS IN THE MID-UPPER 60S...BUT A LACK OF INSOLATION AND HEATING SHOULD KEEP ALL OF THIS ACTIVITY BELOW STRONG/SEVERE THRESHOLDS. MUCH BETTER INSTABILITY RESIDES FARTHER SOUTH INTO THE ROLLING PLAINS WHERE TEMPERATURES HAVE WARMED INTO THE LOW-MID 80S...BUT A LACK OF DEEP LAYER FORCING SHOULD PRECLUDE MUCH IF ANY IN THE WAY OF DEVELOPMENT THIS AFTERNOON. RADAR IMAGERY SHOWING STORMS FIRING ACROSS NEW MEXICO IN AN UPSLOPE FLOW REGIME WEST OF A SANTA ROSA TO ARTESIA LINE. MOST LIKELY SCENARIO FOR LATE THIS AFTERNOON INTO THIS EVENING WILL BE FOR THESE TO CONGEAL INTO A LINE/COMPLEX AND MOVE INTO THE SOUTH PLAINS BY EARLY EVENING. COULD ALSO SEE ADDITIONAL DEVELOPMENT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS PRIOR TO THIS...BUT THAT WILL HINDER ON THE LOCATION/STRENGTH OF RESIDUAL OUTFLOW BOUNDARIES FROM THIS MORNING/S ACTIVITY...NONE OF WHICH APPEAR AS EVIDENT AS THAT WHICH SET UP NEAR THE NEW MEXICO STATE LINE YESTERDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. AVIATION... VFR CEILINGS HAVE RETURNED TO KLBB/KPVW THIS AFTERNOON AS KCDS HAS DETERIORATED TO IFR. LOW CEILINGS MAY HINDER OPERATIONS AT KCDS THROUGH A GOOD PORTION OF THIS AFTERNOON AS TSRA TAKES PLACE UPSTREAM AND MOVES TOWARD THE TERMINAL. HAVE INCLUDED A TEMPO GROUP FOR THIS INITIAL ROUND OF STORMS THROUGH 22Z WHILE ALSO KEYING IN ON A PERIOD FROM NEAR 03-06Z THIS EVENING/TONIGHT AS A LINE OF STORMS PUSHES ACROSS THE REGION. KLBB AND KPVW SHOULD SEE THIS LINE MOVE THROUGH BY EARLY EVENING WITH STORMS LIKELY BEING STRONGER...PRODUCING GUSTY WINDS TO 45 KNOTS AND IFR/MVFR CONDITIONS ACCOMPANYING +TSRA. HAVE ALSO INCLUDED MVFR CEILINGS FOR ALL THREE SITES THIS EVENING THROUGH EARLY-MID SUNDAY MORNING GIVEN THE AMOUNT OF MOISTURE IN PLACE AND UPSLOPE FLOW. PREV DISCUSSION... /ISSUED 411 AM CDT SAT JUN 13 2015/ SHORT TERM... STRATUS AND SOME FOG WERE GAINING MORE TERRITORY EARLY THIS MORNING IN A MOIST BUT LARGELY MUTED SURFACE FLOW REGIME NORTH OF A STATIONARY FRONT IN THE PERMIAN BASIN. DESPITE THIS...ELEVATED ASCENT AND SOME PRECIP WAS NOTED AT 08Z FROM ABQ-CVS-LBB ALONG AN 850MB BAROCLINIC ZONE WITH ADDITIONAL SUPPORT FROM A VORT MAX EVIDENT NEAR ABQ. AS THIS IMPULSE MOVES SLOWLY E-NE...SCATTERED PRECIP SHOULD BE MAINTAINED GENERALLY ACROSS THE NORTHERN HALF OF OUR FORECAST AREA NORTH OF THE 850MB FRONT. SOME LULL IN PRECIP APPEARS LIKELY BY THIS AFTERNOON AS OVERALL LIFT WANES UNDER SUBTLE SHORTWAVE RIDGING...BUT FARTHER UPSTREAM A DEEP AND MOIST UPSLOPE REGIME ACROSS EASTERN NM SHOULD FOSTER SCATTERED STORM DEVELOPMENT. DEPTH OF MORNING STRATUS IS NOT PROGGED TO BE A SIGNIFICANT FACTOR IN HINDERING DIURNAL MIXING/EROSION OF CLOUDS...SO A CORRIDOR OF 1500-2500 J/KG SBCAPE SHOULD FOCUS NEAR THE NM BORDER BY PEAK HEATING. INITIATION-WISE...MODEL SOUNDINGS NEAR HOBBS SHOW AN EML CAP STRENGTH OF ABOUT 2 DEG C WHICH SHOULD MAKE STORM DEVELOPMENT A BIT TARDY COMPARED TO YESTERDAY. AS SUCH...POPS ACROSS OUR WESTERN COUNTIES WERE ADJUSTED ACCORDINGLY TO FAVOR A LATER ARRIVAL OF STORMS. EVEN THOUGH KINEMATIC FIELDS ARE MEAGER...AMPLE VEERING AND 30 KNOTS OF 0-6 KM BULK SHEAR SHOULD SUPPORT SOME SUPERCELLS BEFORE OUTFLOWS COALESCE AND BREED A LINEAR MCS EXPECTED TO TAKE DIRECT AIM ON THE SOUTH PLAINS FROM 00Z-06Z. INSERTED SEVERE MENTION OVER THE WESTERN HALF OF OUR CWA AS PARAMETERS LOOK ON PAR FOR LARGE HAIL EARLY IN THE EVENT BEFORE TRANSITIONING TO STRAIGHT LINE WINDS. FLOODING RISK SHOULD BE LOCALIZED ONCE AGAIN AS STORM MOTIONS BY THE EVENING ARE PROGGED TO JUMP TO AROUND 25-30 KNOTS. HIGH POPS WERE SCALED BACK AFTER 06Z IN THE WAKE OF THE MCS...BUT OVERALL CYCLONIC UPPER FLOW BY THIS TIME COMPLETE WITH A NOCTURNAL LLJ POINTS TO AT LEAST SOME ELEVATED STORMS OVER THE REGION. LONG TERM... EXTENDED PART OF THE FORECAST REMAINS MOSTLY UNCHANGED AS THE AREA WILL REMAIN UNDER NEARLY STATIONARY AND WEAK UPPER LEVEL TROUGHING THROUGH AT LEAST TUESDAY EVENING. AMPLE MOISTURE WILL REMAIN IN PLACE IN THE BOUNDARY LAYER AND THIS WILL COMBINE WITH DAYTIME HEATING TO RESULT IN UNSTABLE CONDITIONS EACH AFTERNOON AND EVENING THROUGH MONDAY. CONVECTION COVERAGE AND CHANCES WILL BE MODERATED BY THE PREVIOUS DAY/S STORMS DUE TO NUMEROUS OUTFLOW BOUNDARIES...LOW LEVEL CLOUD COVER IN THE MORNINGS INTO EARLY AFTERNOON...AND A LACK OF WELL DEFINED AND STRONG FORCING AS LONG AS THE WEAK TROUGH REMAINS OVERHEAD. DRYLINE WAS HARD TO PICK OUT IN THE SURFACE MODEL FIELDS AS A LACK OF DEFINED SURFACE TROUGH KEEPS A BROAD AND WEAK MOISTURE GRADIENT ACROSS THE FORECAST AREA. THERE SHOULD BE A GRADUAL DECREASE IN POPS THROUGH THE FIRST OF NEXT WEEK HOWEVER AS THE UPPER LEVEL TROUGH WEAKENS AND IS FINALLY MOVED EAST OF THE AREA BY WEDNESDAY. PRECIPITATION AND CLOUD COVER WILL KEEP HIGH TEMPERATURES RATHER MILD AND MORNING LOWS WILL ALSO BE ON THE WARMER SIDE DUE TO THE INCREASED LOW- LEVEL MOISTURE ACROSS THE AREA. MODELS ARE HINTING AT A WEAK COLD FRONT TRYING TO PUSH INTO THE AREA LATE MONDAY INTO TUESDAY MORNING BUT THIS IS POORLY DEFINED AND THE FIRST SET OF RUNS WITH ANYTHING THAT RESEMBLES A FRONT. WILL NOT INCREASE POPS JUST YET UNTIL WE SEE HOW THE MODELS HANDLE THIS FOR A COUPLE MORE RUNS. WEDNESDAY THROUGH THE END OF THE FORECAST AS THE AREA REMAINS JUST EAST OF THE AREA OF AN ELONGATED HIGH PRESSURE THAT LOOKS TO DEVELOP ACROSS THE SOUTHWESTERN CONUS AND ANOTHER ONE OFF THE SOUTHEASTERN COAST. MODELS ARE STRUGGLING WITH EITHER ZONAL OR NORTHWESTERLY FLOW ACROSS THE AREA AND EITHER OF THESE REGIMES MAY RESULT IN ISOLATED AFTERNOON AND EVENING STORMS AS WE NEVER REALLY LOSE GOOD LOW- LEVEL MOISTURE. TEMPERATURES WILL WARM BACK SOME THROUGH THE END OF NEXT WEEK TO AT OR JUST UNDER NORMAL FOR THIS TIME OF YEAR. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 80 60 80 / 70 40 60 50 TULIA 62 81 63 79 / 70 50 70 50 PLAINVIEW 63 82 63 80 / 70 40 60 50 LEVELLAND 63 86 64 82 / 70 30 50 40 LUBBOCK 65 85 65 82 / 70 40 50 50 DENVER CITY 64 89 64 84 / 60 30 40 40 BROWNFIELD 63 89 65 83 / 70 30 50 40 CHILDRESS 67 85 68 84 / 70 50 60 50 SPUR 64 87 66 83 / 70 50 50 50 ASPERMONT 68 89 69 88 / 60 50 40 50 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1138 AM CDT SAT JUN 13 2015 TXZ021>044-141645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1138 AM CDT SAT JUN 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT BY LATE AFTERNOON...SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE NEW MEXICO STATE LINE BEFORE OVERSPREADING THE SOUTH PLAINS THIS EVENING. LARGE HAIL TO GOLF BALL SIZE AND STRAIGHT LINE WINDS NEAR 70 MPH WILL BE POSSIBLE WITH THE STRONGEST OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE WEATHER AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. HAZARDOUS WEATHER IS NOT EXPECTED FOR TUESDAY THROUGH FRIDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
152 PM CDT SAT JUN 13 2015
TXZ025-026-031-032-038-131930-
CHILDRESS TX-KING TX-COTTLE TX-HALL TX-MOTLEY TX-
152 PM CDT SAT JUN 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KING...NORTHERN
MOTLEY...HALL...COTTLE AND CHILDRESS COUNTIES UNTIL 230 PM CDT...
AT 151 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FLOMOT TO 12 MILES
WEST OF TRUSCOTT...AND MOVING NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CHILDRESS...MEMPHIS...PADUCAH...NORTHFIELD...CEE VEE...KIRKLAND...
GROW...CHALK...SWEARINGEN...TELL...FLOMOT...DELWIN...TURKEY...
ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE SLOW-MOVING
STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3450 10000 3423 10000 3424 10001 3423 10005
3384 10005 3383 10000 3360 9999 3421 10104
3429 10104 3431 10102 3431 10095 3445 10095
3475 10076 3475 10062
TIME...MOT...LOC 1851Z 197DEG 12KT 3426 10099 3370 10002The Lubbock radar (KLBB), 66 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
No damage was noted.
Measured by a Texas Tech University West Texas mesonet.
A Texas Tech University West Texas Mesonet site near Denver City recorded wind gusts of 83 to 91 mph as a squall line passed through.
Measured by a Texas Tech University West Texas mesonet.
Although the Texas Tech University mesonet site near Tahoka did not measure a severe wind gust, several buildings within the city of Tahoka sustained thunderstorm wind damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571144, 571145, 571570, 571146, 571668.